Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Losing hope in life!!! Meds to blame?

Can one truely completely recover from antidepressants?It’s been about 12 weeks since I’ve stopped completely taking the antidepressant sertraline. I took it for 3 yrs. I knew what to expect for withdrawal, but it’s easier said unless your currently in that situation.. I have lost motivation to do completely anything in life. All I see is another dull day. I’m lifeless. I can’t seem to change my thought process. I’ve tried. Maybe the meds messed me up more? I have talked to a psychologist, psychiatrist. They tell me I’m depressed. But even active activities,yoga, swim, run don’t really help. Saw an endocrinologist, thought my thyroid was off. Hashimoto?  Guess what, it’s normal. I used to be a triathlete, loved to compete. Now I can’t even get out of bed. Stopped  taking college classes this semester because I’m not well. I loved to socialize experience the world. But now I’m just trying to survive. It’s like being in a coma and being conscious at the same time and I have no control,if that can  be true. Sounds silly posting here.  I don’t know what else to do. I’m like I want to die, even though I want the complete opposite. What else is there for a  man,if he gives it his best? - Winston Churchill
2 Responses
Avatar universal
Okay, first we need to know if what you're experiencing now is different than what got you on the Zoloft in the first place.  If it's the same, you weren't ready to stop the medication.  You didn't get the help in therapy you needed, and you didn't just get better.  If it's materially different and started after you stopped the med, then it's most likely withdrawal.  How long did you take to taper off the med?  The time it takes to successfully stop a med isn't a schedule set by your doctor, it's the time you need to recover and that's going to be a very individual thing.  Doctors are on a schedule -- they have a lot of patients, they aren't all that knowledgeable about the meds they dispense, and if you see one who takes insurance, they are forever afraid of not making as much money as they want or not getting paid.  You have to advocate for your needs.  If you quit cold turkey, or you quit too quickly for you, one way to fix it, and maybe the only way given how long it has been, is to go back on the med at the last dose at which you felt fine and taper off much more slowly, at the pace that suits you.  Now, this only applies if this is in fact withdrawal and not a return to what got you on it in the first place.  Again, if this is just more of the same, you weren't ready to stop the med.  As for exercise, you say you are unwell.  If you mean the withdrawal, man, get out and exercise.  I know they don't help fix it, but they keep it from being even worse.  Have you ever learned to meditate?  Also can make your life more liveable.  But I do know about protracted withdrawals, and if you have that, don't do what I did.  I didn't know anything about withdrawal and my quack of a psychiatrist never mentioned it to me.  I'll never recover.  I needed to go back on it, that was the fix, and it was never offered to me until it was too late.  So if you're sure this is withdrawal and it's this bad, play it safe, go back on the med, and do it better this time.  But for the third time, it has to be withdrawal for that to be true.  Again, if it's more of what you had before, you were not ready to stop the medication, you didn't fix the problem.  That can only done with lifestyle changes and therapy.   Meds don't cure this problem.
973741 tn?1342346373
I'm really sorry to hear that you are feeling so bad!  Life is FULL of hope.  I'm optimistic.  But then, I'm not depressed.  So, I then have to ask is there any way that that some sort of treatment is a good idea for you still?  Many simply don't do well off of medication. There is a lot of blame placed on the medication they once took when I personally think it is often an overlap of the condition they were initially treating.  Does that make sense?  It may not be exactly like it was when someone first went on a med or decided they needed to take that step but the symptoms still sound like the mental health concern they had to me.  And this could be the case with you.  

Don't get mad at me for saying that------  my only goal is to help you, the poster here with food for thought.  A lot of people who take an antidepressant may get better after one episode of needing it but a heck of a lot of people have a life long battle to deal with and medication is then a chronic need.  

You can go back on and try to wean off or you can hope for what happens to the majority of people that experience withdrawal happens to you which is that the symptoms of withdrawal get less and less and are eventually fully gone.  OR, you may have to accept that you still need help for depression or whatever mental health need you had when you took Zoloft.  

What things do you do in your life through lifestyle choices to help?  I'm referring to physical exercise, meditation, praying, volunteering, etc?  Those can really aid in feeling better.  Exercise is a mood lifter for many.  

Talk to us about what is going on---  we are here to support you!
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.